Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 77, NWS El Paso, TX

October 12, 2012Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 12, 2012, 12:10 AM MDT for Otero County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2012, 12:10 AM MDT (06:10 UTC)
Expired
Oct 12, 2012, 1:00 AM MDT
In force
50 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 79 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 6.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2012-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2012-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3667 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS54 KEPZ 120610
SVREPZ
NMC035-120700-
/O.NEW.KEPZ.SV.W.0077.121012T0610Z-121012T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1210 AM MDT FRI OCT 12 2012

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 100 AM MDT

* AT 1203 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES SOUTH OF TIMBERON...MOVING NORTHEAST AT
  50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TIMBERON...
  WEED...
  SACRAMENTO...
  PINON...
  MAYHILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3222 10567 3248 10600 3305 10532 3304 10531
      3296 10531 3295 10535 3253 10535 3253 10526
      3251 10525
TIME...MOT...LOC 0610Z 227DEG 44KT 3251 10567

$$

GNL
2 follow-up statements
310 
WWUS54 KEPZ 120643
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1243 AM MDT FRI OCT 12 2012

NMC035-120700-
/O.CON.KEPZ.SV.W.0077.000000T0000Z-121012T0700Z/
OTERO NM-
1243 AM MDT FRI OCT 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL OTERO
COUNTY UNTIL 100 AM MDT...

AT 1233 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 16 MILES EAST OF TIMBERON...MOVING NORTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  TIMBERON...
  WEED...
  SACRAMENTO...
  PINON...
  MAYHILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3222 10567 3248 10600 3305 10532 3304 10531
      3296 10531 3295 10535 3253 10535 3253 10526
      3251 10525
TIME...MOT...LOC 0643Z 227DEG 44KT 3278 10532

$$

GNL
424 
WWUS54 KEPZ 120705
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
105 AM MDT FRI OCT 12 2012

NMC035-120711-
/O.EXP.KEPZ.SV.W.0077.000000T0000Z-121012T0700Z/
OTERO NM-
105 AM MDT FRI OCT 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OTERO COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL OCCURRING OVER 
THE SACRAMENTO MOUNTAINS OF EASTERN OTERO COUNTY. THESE STORMS ARE 
CAPABLE OF PRODUCING PERIODS OF MODERATE TO HEAVY RAINFALL AND PEA 
SIZED HAIL FOR THE NEXT FEW HOURS. 

LAT...LON 3222 10567 3248 10600 3305 10532 3304 10531
      3296 10531 3295 10535 3253 10535 3253 10526
      3251 10525
TIME...MOT...LOC 0643Z 227DEG 44KT 3278 10532

$$

GNL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 1:44 PM MDT, 10 hours 26 minutes earlier.

Area forecast discussion, Oct 11, 1:44 PM MDT, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
144 PM MDT THU OCT 11 2012

.SYNOPSIS...
AN UPPER LOW CURRENTLY MOVING INTO SOUTHERN CALIFORNIA WILL HELP
TO BRING SOME SHOWERS AND ISOLATED THUNDERSTORMS TO THE REGION
THROUGH FRIDAY MORNING. THE STRONGEST STORMS WILL LIKELY OCCUR EAST
OF THE RIO GRANDE. TEMPERATURES WILL COOL DOWN THIS WEEKEND INTO
THE 70S FOR MOST LOCATIONS BUT REBOUND BACK INTO THE 80S FOR NEXT
WEEK. DRY CONDITIONS WILL PERSIST ACROSS THE REGION FOR SATURDAY
THROUGH NEXT THURSDAY.

&&

.DISCUSSION...
MAIN WEATHER FOCUS IS IN THE SHORT TERM AS UPPER LOW CURRENTLY
MOVING ONSHORE INTO SOUTHERN CA SENDS UP SOME WEAK IMPULSES ACROSS
THE REGION THE NEXT 24 HOURS. THERE IS NOT A VERY IMPRESSIVE UPPER
LEVEL WAVE THAT WILL CROSS AREA OVERNIGHT...BUT THERE WILL BE SOME
DECENT INSTABILITY...ESPECIALLY EAST OF THE RIO GRANDE THAT ANY
LIFT SHOULD BE ABLE TO PRODUCE AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS. LI'S ONLY AROUND -1C TO -2C BUT WITH THE GOOD 0-6KM
SHEAR...COULD SEE A FEW SEVERE STORMS OVER EL PASO...OTERO AND
HUDSPETH COUNTIES THIS EVENING. DRY SLOT CURRENTLY MOVING INTO
SWRN AZ WILL BE MOVING INTO THE AREA BY 18Z FRI WHICH IS WHEN THE
UPPER LOW GETS CLOSEST TO THE REGION AND A STRONGER VORT MAX
MOVES THROUGH NW CWA. COULD SEE A BRIEF PERIOD OF SHOWERS OVER THE
GILA DEPENDING ON EXACT TIMING OF THIS DRIER AIR...BUT BY
18-20Z...SHOULD SEE ENTIRE CWA PRECIP FREE. WINDS WILL BE PICKING
UP INTO THE 20-30 MPH RANGE ACROSS AREA FRI AFTN AS LEE TROUGH
DEVELOPS OVER ERN NM. SHOULD CONTINUE TO SEE HIGHS WELL INTO THE
80S ACROSS THE LOWLANDS WITH THIS STRONG WSW FLOW AND MOSTLY CLEAR
TO PARTLY CLOUDY SKIES.

UPPER LOW STARTS TO OPEN UP AND KICK OUT INTO THE CENTRAL PLAINS
ON SAT. MAY SEE BREEZY CONDITIONS EARLY SAT...BUT WINDS WILL BE
DECREASING TO 5-15 MPH THROUGH THE DAY. TEMPERATURES WILL COOL
DOWN ABOUT 10 DEGREES FROM FRIDAY HIGHS ON BACK SIDE OF THIS LOW.
REGION GETS INTO A WNW TO NW FLOW FOR THE REMAINDER OF THE
FORECAST PERIOD WITH LITTLE TO NO CHANCE FOR PRECIPITATION DURING
THIS TIME. MAY SEE A BREEZY DAY THROWN IN THERE...BUT GENERALLY
EXPECT HIGHS IN THE LOWER TO MID 80S FOR THE LOWLANDS WITH LOWS IN
THE 50S...BUT COULD SEE SOME 40S THIS WEEKEND.

&&

.AVIATION...VALID 12/00Z-13/00Z.
A PACIFIC LOW AND COLD FRONT WILL BRING INCREASING CLOUDS WITH THE
CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT INTO FRIDAY. GENERALLY
SCT-BKN 060-100 BKN-OVC150-200. WINDS MAINLY SOUTH 6-12 KTS TONIGHT
INCREASING TO SOUTHWEST 15-25 KTS WITH GUSTS 35-45 KTS FRIDAY.
EXPECT STRONG WINDS AND POSSIBLE HAIL NEAR ANY SHOWERS AND TSTMS
TONIGHT WITH MVFR TO IFR FLIGHT CONDITIONS.

&&

.FIRE WEATHER...
A LOW PRESSURE SYSTEM OFF THE PACIFIC AND AN ASSOCIATED COLD FRONT
WILL BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND
FRIDAY...THERE IS ALSO THE CHANCE OF STRONG THUNDERSTORMS WITH THIS
SYSTEM. BECOMING WINDY FRIDAY IN THE WAKE OF THAT PACIFIC COLD FRONT
WITH TEMPERATURES ABOUT 10 DEGREES COOLER ON SATURDAY. DRY AND
WARMING UP AGAIN EARLY NEXT WEEK AS AN UPPER LEVEL RIDGE BUILDS IN
FROM THE WEST. MINIMUM HUMIDITY IN THE TWENTIES AND THIRTIES FOR
FRIDAY AFTERNOON...THEN DOWN TO THE TEENS OVER LOWLANDS AND TWENTIES
ACROSS HIGHER ELEVATIONS SATURDAY. HAINES INDICES GENERALLY VERY LOW
(2 OR 3) FRIDAY AND RANGING FROM VERY LOW (2) NORTH TO MODERATE (5)
FOR SATURDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 63  88  58  79  53 /  40  20   0   0   0
SIERRA BLANCA           62  89  55  77  45 /  30  20   0   0   0
LAS CRUCES              58  84  52  73  49 /  40  30   0   0   0
ALAMOGORDO              60  84  52  76  49 /  40  40   0   0   0
CLOUDCROFT              45  64  43  56  36 /  50  50   0   0   0
TRUTH OR CONSEQUENCES   56  79  48  75  48 /  40  50   0   0   0
SILVER CITY             58  68  48  68  38 /  50  40   0   0   0
DEMING                  55  81  44  74  46 /  40  30   0   0   0
LORDSBURG               54  78  46  75  43 /  30  20   0   0   0
WEST EL PASO METRO      65  87  60  77  51 /  40  20   0   0   0
DELL CITY               55  89  52  85  57 /  40  30   0   0   0
FORT HANCOCK            63  94  57  82  45 /  30  20   0   0   0
LOMA LINDA              58  83  53  75  49 /  40  30   0   0   0
FABENS                  62  90  57  82  51 /  30  20   0   0   0
SANTA TERESA            61  87  55  77  52 /  40  20   0   0   0
WHITE SANDS HQ          61  86  55  75  50 /  40  30   0   0   0
JORNADA RANGE           52  85  50  74  48 /  40  40   0   0   0
HATCH                   54  83  47  75  48 /  40  40   0   0   0
COLUMBUS                59  83  51  77  48 /  40  20   0   0   0
OROGRANDE               61  87  56  76  51 /  40  30   0   0   0
MAYHILL                 49  73  45  65  42 /  50  50   0   0   0
MESCALERO               47  74  43  64  40 /  50  60   0   0   0
TIMBERON                48  73  44  62  41 /  50  50   0   0   0
WINSTON                 48  69  41  68  38 /  50  50   0   0   0
HILLSBORO               54  74  47  71  44 /  40  40   0   0   0
SPACEPORT               55  81  49  74  48 /  40  40   0   0   0
LAKE ROBERTS            47  70  43  68  36 /  50  50   0   0   0
HURLEY                  54  73  43  70  42 /  40  40   0   0   0
CLIFF                   45  74  42  73  41 /  40  40   0   0   0
MULE CREEK              39  68  38  69  43 /  40  40   0   0   0
FAYWOOD                 53  73  43  70  43 /  40  40   0   0   0
ANIMAS                  54  81  46  76  44 /  20  20   0   0   0
HACHITA                 56  81  45  75  44 /  40  20   0   0   0
ANTELOPE WELLS          56  79  47  77  43 /  20  20   0   0   0
CLOVERDALE              53  74  44  74  41 /  20  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

26/21
Hazardous weather outlook, Oct 11, 5:30 AM MDT, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
530 AM MDT THU OCT 11 2012

NMZ401>417-TXZ418>424-121230-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
530 AM MDT WED OCT 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

A FEW SHOWERS AND THUNDERSTORMS TODAY WITH STORMS BECOMING MORE
WIDESPREAD TONIGHT. ISOLATED STORMS MAY BECOME SEVERE PRODUCING
HAIL UP TO AN INCH DIAMETER AND WIND GUSTS TO 60 MPH. LOCALLY HEAVY
RAINS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY MORNING WITH MOSTLY DRY
WEATHER FRIDAY AFTERNOON. BECOMING WINDY FRIDAY AFTERNOON WITH WEST
WINDS GUSTING AROUND 40 MPH.

HAZARDOUS WEATHER NOT EXPECTED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT FOR
SEVERE THUNDERSTORMS.

ROGASH

In the hours before

Special weather statement, Oct 11, 11:51 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1151 PM MDT THU OCT 11 2012

NMZ412-414-415-120630-
CENTRAL TULAROSA BASIN NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET
NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
1151 PM MDT THU OCT 11 2012

...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY THROUGH
1230 AM MDT...

AT 1143 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF TULAROSA...
MOVING NORTH AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  THREE RIVERS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

PAZOS

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 11:23 PM MDTSevere Thunderstorm WarningEPZOtero52 min
Oct 12, 1:43 PM MDTWind AdvisoryEPZGrant, Luna, Otero, Sierra7 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.